Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 204, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2012, 5:52 PM EDT for Hamilton County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2012, 5:52 PM EDT (21:52 UTC)
- Expired
- Jul 5, 2012, 6:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:55 PM EDT | TSTM WND DMG | 2 Se Collegedale, TN | TREES AND POWERLINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:19 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
212
WUUS54 KMRX 052152
SVRMRX
TNC065-052215-
/O.NEW.KMRX.SV.W.0204.120705T2152Z-120705T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE...
* UNTIL 615 PM EDT
* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
MPH...AND LARGE HAIL UP TO THE SIZE OF A QUARTER. THIS STORM WAS
LOCATED 9 MILES SOUTHEAST OF HARRISON...AND WAS MOVING SOUTHWEST AT
10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
EAST BRAINERD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 THIS EVENING
FOR SOUTHEAST TENNESSEE.
&&
LAT...LON 3516 8509 3513 8502 3508 8501 3508 8500
3505 8500 3504 8500 3502 8497 3498 8497
3498 8520
TIME...MOT...LOC 2151Z 023DEG 7KT 3504 8503
$$
DMG1 follow-up statement
923
WWUS54 KMRX 052210
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT THU JUL 5 2012
TNC065-052220-
/O.EXP.KMRX.SV.W.0204.000000T0000Z-120705T2215Z/
HAMILTON TN-
610 PM EDT THU JUL 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY WILL EXPIRE AT
615 PM...
THE STORMS THAT PROMPTED THE WARNING WERE MOVING OUT OF THE WARNED
AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM THIS
EVENING FOR SOUTHEAST TENNESSEE.
&&
LAT...LON 3516 8509 3513 8502 3508 8501 3508 8500
3505 8500 3504 8500 3502 8497 3498 8497
3498 8520
TIME...MOT...LOC 2210Z 023DEG 7KT 3501 8505
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:48 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 5, 5:48 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT THU JUL 5 2012
.DISCUSSION...JUST SENT QUICK UPDATE TO REMOVE WATCH 469 FROM
NORTHEAST COUNTIES. ALSO MADE SOME CHANGES TO THE DATABASE MAINLY
TO TEMPS AND DEW POINTS TO BETTER FIT CURRENT TRENDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 100 73 100 73 / 40 20 20 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 98 71 98 71 / 40 20 20 20 20
OAK RIDGE, TN 71 98 72 98 72 / 40 20 20 20 20
TRI CITIES AIRPORT, TN 66 96 69 96 69 / 40 20 20 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...
MCMINN...MEIGS...RHEA...SEQUATCHIE...WEST POLK.
HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TO 9 PM EDT /8 PM CDT/
FRIDAY FOR THE FOLLOWING ZONES: BLEDSOE...BRADLEY...
HAMILTON...MARION...MCMINN...MEIGS...RHEA...SEQUATCHIE...
WEST POLK.
VA...NONE.
&&
LWHazardous weather outlook, Jul 5, 9:20 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 920 AM EDT THU JUL 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 920 AM EDT (820 AM CDT) THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE SOUTHWARD INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS COMPLEX WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. A HEAT ADVISORY HAS BEEN POSTED FOR MOST OF SOUTHEAST TENNESSEE FOR THIS AFTERNOON AND EVENING...WITH HEAT INDEX VALUES REACHING 100 TO 105 DEGREES DURING PEAK HEATING. TAKE IT EASY ON THOSE OUTDOOR PROJECTS OR ACTIVITIES...AND FIND A SHADY SPOT AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH THE WEEKEND...WITH THUNDERSTORM COVERAGE INCREASING SIGNIFICANTLY BY SUNDAY NIGHT INTO TUESDAY AS A COLD FRONT SAGS SOUTHWARD INTO THE REGION. THE MAIN SEVERE THREATS EACH DAY WILL BE STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. HOT TEMPERATURES REMAIN IN THE FORECAST INTO THE WEEKEND...AND HEAT INDICES MAY APPROACH OR EXCEED 105 DEGREES...ESPECIALLY ACROSS SOUTHEAST TENNESSEE AGAIN ON FRIDAY. STAY TUNED...AND REMEMBER TO PRACTICE SAFETY RULES IF YOU ARE OUT IN THE HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN SOMETIME EARLY NEXT WEEK. DMG
In the hours before
Local storm report, Jul 5, 4:35 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG SURGOINSVILLE 36.47N 82.86W
07/05/2012 HAWKINS TN TRAINED SPOTTER
ONE TREE DOWN.
&&Local storm report, Jul 5, 4:47 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
07/05/2012 LEE VA 911 CALL CENTER
NUMEROUS TREES DOWN AND DAMAGE TO A HOME.
&&Local storm report, Jul 5, 5:02 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
07/05/2012 GREENE TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
&&Local storm report, Jul 5, 5:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 6 S JEFFERSON CITY 36.03N 83.49W
07/05/2012 JEFFERSON TN AMATEUR RADIO
SEVERAL TREES DOWN NEAR THE INTERSECTION OF EAST DUMPLIN
VALLEY RD AND HWY 92.
&&Local storm report, Jul 5, 5:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG LUTTRELL 36.21N 83.74W
07/05/2012 UNION TN TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN.
&&Local storm report, Jul 5, 5:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
07/05/2012 CLAIBORNE TN AMATEUR RADIO
SEVERAL TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:38 AM EDT | Heat Advisory | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 17 hr |
| Jul 5, 2:11 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 64 min |
| Jul 5, 2:16 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 44 min |
| Jul 5, 2:40 PM EDT | Areal Flood Advisory | MRX | Marion | 2 hr |
| Jul 5, 2:50 PM EDT | Heat Advisory | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 13 hr |
| Jul 5, 2:56 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 64 min |
| Jul 5, 3:49 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hancock, Hawkins, Sullivan, Unicoi and 1 more | 56 min |
| Jul 5, 4:05 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan, Washington | 3 hr |
| Jul 5, 4:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 53 min |
| Jul 5, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen, Hawkins | 63 min |
| Jul 5, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hancock, Union | 53 min |
| Jul 5, 5:03 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Hawkins, Jefferson | 57 min |
| Jul 5, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 62 min |
| Jul 5, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Knox and 2 more | 59 min |
| Jul 5, 5:46 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Cocke, Grainger, Greene, Hamblen and 5 more | 119 min |
| Jul 5, 5:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Loudon, Monroe, Morgan, Roane, Scott | 54 min |
| Jul 5, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Monroe, Sevier | 46 min |
| Jul 5, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 61 min |
| Jul 5, 6:40 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 65 min |
| Jul 5, 7:25 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.